Article Text

PDF

Severe vasculitic neuropathy following influenza vaccination
  1. J H K Hull1,
  2. S H Mead2,
  3. O J Foster3,
  4. H Modarres-Sadeghi3
  1. 1Delek Tibetan Hospital, Dharamsala, India
  2. 2National Hospital for Neurology and Neurosurgery, Queen Square, London WC1, UK
  3. 3St George’s Hospital, Blackshaw Road, London SW17, UK
  1. Correspondence to:
 Dr J H K Hull
 jiminiodoctors.org.uk

Statistics from Altmetric.com

Current Department of Health (UK) guidelines suggest that all people aged over 65 years should receive annual influenza vaccination. There is a range of adverse medical sequelae associated with this. Two serious complications are Guillain-Barré syndrome1 and systemic vasculitis.2,3 The strength of association between influenza vaccination and Guillain-Barré syndrome has been questioned, and little is known of the pathogenesis.3 Several investigators have reported a close temporal association between influenza vaccination and systemic vasculitis of various classifications.2,3 Vasculitic peripheral neuropathy was not a feature in any of the reported cases.2,3

We report a case of biopsy proven vasculitis, presenting as mononeuritis multiplex, following influenza vaccination. The clinical picture evolved rapidly into a syndrome indistinguishable from axonal Guillain-Barré syndrome. This suggests a differential diagnosis for post-vaccination neuropathy, with implications for management. We believe this is the first report in which there was an associated peripheral neuropathy at presentation. It raises issues about the aetiology and pathogenesis of vaccination associated neuropathy.

Case report

A previously fit and active 72 year old woman was admitted after routine influenza vaccination. She gave a history of progressive distal arm and leg symptoms, tiredness, and anorexia. One week after vaccination she experienced pain in her left buttock which radiated down her left leg. In the following 24 hours she developed weakness in her right hand in a median nerve distribution. This was followed by similar symptoms in the left hand. In the 24 hours before admission her left foot became numb and weak and she complained of general exhaustion and anorexia.

There was no previous history or relevant family history of neurological disorder, and the only drug she used regularly was pravastatin, which she had been taking for three years. She had received similar influenza vaccination on three previous occasions without complications. There was no relevant past medical history.

Examination revealed bilateral median nerve palsies and left lower limb sensory loss consistent with abnormality of the distal sciatic nerve. Cranial nerve examination, including fundoscopy, was normal. General examination revealed a purpuric rash on both ankles. There was no evidence of involvement of other organs.

On admission the erythrocyte sedimentation rate (ESR) and C reactive protein were raised at 105 mm/h and 35 mg/l respectively. Full blood count, urea and electrolytes, uric acid, thyroid function, liver function (apart from reduced albumin (34 g/l)), total protein and electrophoresis, calcium, creatine kinase, glycosylated haemoglobin (HbA1C), hepatitis B surface antigen, vitamin B-12, and folate were all normal. A vasculitic screen—including antinuclear antibody, perinuclear and cytoplasmic antineutrophil cytoplasmic antibody, and rheumatoid factor—was negative. Influenza A and B complement fixation tests were negative. Urinanalysis was normal. The patient declined lumbar puncture.

Nerve conduction studies carried out on admission confirmed a peripheral neuropathy with features of a mononeuritis multiplex syndrome. Motor nerve studies are shown in table 1. Sensory conduction was preserved in both upper and lower limbs.

Table 1

 Motor nerve conduction studies

A skin biopsy of one of the purpuric ankle lesions showed prominent vasculitis involving the small arterioles without granuloma formation. On radial nerve biopsy there was severe axonal loss but no definite vasculitis. No evidence of myelin debris was found.

She was treated with high dose oral steroids, azathioprine, and monthly pulses of intravenous cyclophosphamide. Six weeks later there was evidence of further clinical deterioration, although inflammatory markers were low (ESR 21 mm/h). She had severe distal weakness, sensory loss, and hyporeflexia of all four limbs, suggestive of involvement of all peripheral nerves. She was very disabled, unable to walk or use either hand.

The electrophysiological findings at this stage were indistinguishable from a severe acute motor and sensory axonal neuropathy of Guillain-Barré syndrome type (table 1, study 3). Electromyography demonstrated complete denervation in the small hand muscles bilaterally and severe partial denervation in lower limb groups (the gastrocnemius and tibialis anterior were tested). All sensory action potentials were absent (radial, median, ulnar, and sural groups; tested antidromically). F waves were normal at presentation; however, they were absent in both upper and lower limb studies at six weeks.

Review at two months showed some evidence of clinical improvement, but the electrophysiological findings were unchanged. Eight months after her original presentation clinical improvement was still very limited.

Comment

We describe a case of post-vaccination small vessel vasculitis, with involvement of skin and peripheral nerves, which to our knowledge has not been described before. A causal association between vaccination and a rare complication is hard to establish and in our case is presumptive. The key evidence is biological plausibility and the timing of the complication. Previous studies have shown that the time of peak onset of post-vaccination complications was day 9–12 for the Guillain-Barré syndrome1 and approximately day 12 for vasculitis.4 Our patient’s first neurological event occurred nine days after vaccination.

Our report would lend support to a diversity of pathogenic mechanisms in post-vaccination neuropathy. In our case, vasculitis was clinically suspected because of the appearance of the skin rash and the presentation with mononeuritis. Although the nerve biopsy in this case did not show vasculitis it seems highly probable that the same process accounted for both skin and nerve pathology. A previous case series of nerve biopsies from patients with post-vaccination Guillain-Barré syndrome showed a few scattered histiocytes in the endoneurium along with axonal degeneration.5 It is unknown whether other cases of Guillain-Barré syndrome after vaccination may have a vasculitic mechanism without prominent clinical features to suggest vasculitis.

Although influenza vaccination is clearly justified on public health grounds, serious complications may result.4 Our report adds weight to the suggestion that some cases of post-vaccination neuropathy may have a vasculitic aetiology, with treatment implications.

Acknowledgments

We would like to thank Mrs Sharon Frank and Dr Peter Wilkins.

References

View Abstract

Footnotes

  • Competing interests: none declared

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.